Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 73, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 9, 2003, 9:56 PM EDT for Davidson County, North Carolina. It was in force for 94 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2003, 9:56 PM EDT (01:56 UTC)
- Expired
- Aug 9, 2003, 11:30 PM EDT
- In force
- 94 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Davidson County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.9 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1581 J/kg
- Mixed-layer CIN
- -12 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 100202 FFWRAH NCC057-100330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 956 PM EDT SAT AUG 9 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL DAVIDSON COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1130 PM EDT * AT 956 PM EDT THUNDERSTORMS WITH VERY HEAVY RAIN WERE MOVING NORTHEAST ACROSS THE YADKIN RIVER AROUND HIGH ROCK LAKE INTO CENTRAL DAVIDSON COUNTY SOUTHWEST OF LEXINGTON. VERY HEAVY DOWNPOURS MAY BE EXPECTED ALONG INTERSTATE 85 EAST THROUGH LINWOOD INTO LEXINGTON THROUGH 1130 PM. ADDITONAL SLOW MOVING STORMS MAY BE EXPECTED IN THE THOMASVILLE AREA. * SLOW MOVING THUNDERSTORMS WILL PRODUCE FLOODING AROUND... THOMASVILLE. LINWOOD. LEXINGTON. GORDONTOWN. FLOODED ROADS ARE MORE DIFFICULT TO SEE AT NIGHT. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ 13
1 follow-up statement
000 WGUS72 KRAH 100241 FFSRAH NCC057-100330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 1035 PM EDT SAT AUG 9 2003 ...A FLASH FLOOD WARNING CONTINUES IN EFFECT FOR CENTRAL DAVIDSON COUNTY UNTIL 1130 PM... SLOW MOVING THUNDERSTORMS CONTINUED TO DRIFT SLOWLY EAST OVER CENTRAL DAVIDSON COUNTY. THE STORMS HAD SHIFTED EAST OF BADIN LAKE...WHERE TWO TO THREE INCHES OF RAIN FELL IN THE BADIN LAKE AND LINWOOD AREAS. HEAVIER RAIN WILL BE CONCENTRATED SOUTH OF LEXINGTON...IN THE GORDONTOWN AND DENTON AREAS...WHERE AN ADDITIONAL 1 TO 2 INCHES ARE POSSIBLE THROUGH 1130 PM. MOTORISTS ON ROUTE 47 SHOULD BE ALERT FOR WATER ON THE ROAD AND REDUCED VISIBILITY IN HEAVY DOWNPOURS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE EXPERIENCING FLOODING OR LIVE IN A FLOOD PRONE AREA MOVE TO HIGHER GROUND IMMEDIATELY. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. $$ 13
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 9:45 PM EDT, 11 minutes earlier.
Area forecast discussion, Aug 9, 9:45 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 945 PM EDT SAT AUG 9 2003 ...THREAT OF FLASH FLOODING TO CONTINUE THROUGH 300 AM FOR THE PIEDMONT AND SANDHILLS... ONGOING CONVECTION... WITH CELL MERGERS AND TRAINING... WERE OVER AREAS FROM THE SOUTHWEST THROUGH THE NORTHEAST PIEDMONT... AND CLIPPING THE NORTHWEST SANDHILLS REGION OF MOORE AND MONTGOMERY COUNTIES. THE HARDEST HIT AREAS SO FAR WERE BURLINGTON TO HILLSBOROUGH TO NEAR ROXBORO. RAINFALL RATES CONTINUE VERY HIGH... IN THE 2 TO 3 INCH RANGE PER HOUR. OF COURSE... THESE RATES ON SATURATED GROUND ARE PRODUCING LOCAL FLASH FLOODING AGAIN THIS EVENING. WATER VAPOR INDICATES UPPER LEVEL JET ENERGY WAS KEEPING CONVECTION GOING STRONG ESPECIALLY OVER THE PIEDMONT. TIMING OF ONE UPPER LEVEL VORT WILL PASS THE REGION WELL AFTER MIDNIGHT... KEEPING CONVECTION GOING UNTIL THEN.... WITH ONLY SLOW EASTWARD PROGRESSION GIVEN RADAR CURRENT TRENDS. WILL LOWER POP EAST AND GO WITH CATEGORICAL POP W-N. .RAH...NONE. BADGETT
Hazardous weather outlook, Aug 9, 5:22 AM EDT, 16 hours 34 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-100922- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 522 AM EDT SAT AUG 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY LOCALIZED FLASH FLOODING IS POSSIBLE FROM REPETITIVE HEAVY RAINFALL FROM THUNDERSTORMS MAINLY THIS SATURDAY MORNING IN COUNTIES ALONG AND TO THE WEST OF U.S. ROUTE 1. .DAYS TWO THROUGH SEVEN... OUTSIDE OF LOCALIZED HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING FROM SCATTERED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER NETWORK ACTIVATION IS NOT EXPECTED FOR TODAY OR TONIGHT. RFG
In the hours before
Local storm report, Aug 9, 8:24 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
824 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM 5 E VASS NC FLASH FLOODS
08/09/03 MOORE ROAD CLOSINGS ALONG CRANE
CREEK AND LOWER LITTLE
RIVER.
0715 PM ABERDEEN NC FLASH FLOODS
08/09/03 MOORE ROUTE 15/501 AND ROUTE 211
FLOODED. NOT QUITE
IMPASSABLE
MLMSpecial weather statement, Aug 9, 8:26 PM EDT, 1 hour 30 minutes before
NCZ008-025-041-100200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 826 PM EDT SAT AUG 9 2003 ...THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO WESTERN GRANVILLE AND DURHAM COUNTIES... AT 825 PM EDT... DOPPLER RADAR INDICATED THUNDERSTORMS FROM BUTNER TO BEREA OVER GRANVILLE COUNTY... AND FROM WEST DURHAM TO BAHAMA OVER DURHAM COUNTY... MOVING SLOWLY EAST AT 15 MPH. THESE STORMS WERE PRODUCING RAINFALL RATES IN EXCESS OF 2 INCHES OF RAINFALL PER HOUR. IF THESE STORMS LINGER LONGER THAN EXPECTED... FLASH FLOODING MAY RESULT. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE... DURHAM... BUTNER... CREEDMOOR. HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT 30 TO 45 MINUTES CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED. PWB
Local storm report, Aug 9, 9:01 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
901 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0855 PM HILLSBOROUGH NC FLASH FLOODS
08/09/03 ORANGE REPORTS OF FLOODING IN THE
NORTHERN HALF OF ORANGE
COUNTY INCLUDING SAWMILL
ROAD... WILKERSON ROAD...
ALLIE MOORE ROAD... AND
CARR STORE ROAD.
PWBLocal storm report, Aug 9, 9:11 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
911 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0830 PM VASS AND SOUTHERN PINES NC FLOOD
08/09/03 MOORE 911 CENTER REPORTS HIGH
WATER ON ROADS...LAKE ROAD
IS CLOSED.Local storm report, Aug 9, 9:19 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
919 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
850 PM ROXBORO NC FLOOD
08/09/03 PERSON FLOODING OF MOBILE HOME
PARK ON 501S IN ROXBORO.
PARK IS IN A LOW LYING
AREA.
PWBLocal storm report, Aug 9, 9:43 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
943 PM EDT SAT AUG 9 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0930 PM DURHAM NC FLOOD
08/09/03 DURHAM ROAD FLOODING...HWY 501
FROM MICKEY CIRCLE TO SMITH
DR UNDER WATER. CABIN
BRANCH...A CREEK IN
NORTHERN DURHAM COUNTY...IS
FLOODING YARDS AND RUNNING
OVER BARCLAY ROAD.The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:16 PM EDT | Flash Flood Warning | RAH | Orange | 119 min |
| Aug 9, 9:42 PM EDT | Flash Flood Warning | RAH | Durham | 93 min |
| Aug 10, 12:17 AM EDT | Flash Flood Warning | RAH | Randolph | 118 min |
| Aug 10, 12:35 AM EDT | Flash Flood Warning | RAH | Montgomery | 100 min |
| Aug 10, 2:15 AM EDT | Flash Flood Warning | RAH | Montgomery, Randolph | 3 hr |
| Aug 10, 11:50 AM EDT | Flash Flood Warning | RAH | Wake | 115 min |
| Aug 10, 5:33 PM EDT | Flash Flood Warning | RAH | Moore | 87 min |
| Aug 10, 5:43 PM EDT | Flash Flood Warning | RAH | Harnett | 2 hr |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.